The Annals of Statistics

Local Asymptotics for Regression Splines and Confidence Regions

X. Shen, D.A. Wolfe, and S. Zhou

Full-text: Open access

Abstract

In this paper, we study the local behavior of regression splines. In particular, explicit expressions for the asymptotic pointwise bias and variance of regression splines are obtained. In addition, asymptotic normality for regression splines is established, leading to the construction of approximate confidence intervals and confidence bands for the regression function.

Article information

Source
Ann. Statist., Volume 26, Number 5 (1998), 1760-1782.

Dates
First available in Project Euclid: 21 June 2002

Permanent link to this document
https://projecteuclid.org/euclid.aos/1024691356

Digital Object Identifier
doi:10.1214/aos/1024691356

Mathematical Reviews number (MathSciNet)
MR1673277

Zentralblatt MATH identifier
0929.62052

Subjects
Primary: 62G07: Density estimation
Secondary: 62G15: Tolerance and confidence regions 62G20: Asymptotic properties

Keywords
Regression splines least squares Bernoulli polynomial asymptotic bias asymptotic variance asymptotic normality confidence interval and confidence band

Citation

Zhou, S.; Shen, X.; Wolfe, D.A. Local Asymptotics for Regression Splines and Confidence Regions. Ann. Statist. 26 (1998), no. 5, 1760--1782. doi:10.1214/aos/1024691356. https://projecteuclid.org/euclid.aos/1024691356


Export citation

References

  • AGARWAL, G. G. and STUDDEN W. J. 1980. Asy mptotic integrated mean square error using least squares and bias minimizing splines. Ann. Statist. 8 1307 1325. Z.
  • BARROW, D. L. and SMITH, P. W. 1978. Asy mptotic properties of best L 0, 1 approximation by 2 spline with variable knots. Quart. Appl. Math. 36 293 304. Z.
  • CRAVEN, P. and WAHBA, G. 1979. Smoothing noisy data with spline functions: estimating the correct degree of smoothing by the generalized cross-validation. Numer. Math. 31 337 403. Z.
  • DE BOOR, C. 1972. On calculating with B-splines. J. Approx. Theory 6 50 62. Z.
  • DE BOOR, C. 1978. A Practical Guide to Splines. Springer, New York. Z.
  • DEMKO, S. 1977. Inverses of band matrices and local convergence of spline projection. SIAM J. Numer. Anal. 14 616 619. Z. Z.
  • FRIEDMAN, J. H. 1991. Multivariate adaptive regression splines with discussion. Ann. Statist. 19 1 141. Z.
  • GAENSSLER, P. and WELLNER, J. A. 1981. Glivenko Cantelli theorems. Ency clopedia of Statistical Science 3 442 445. Wiley, New York. Z.
  • GASSER, T. and MULLER, H. G. 1984. Estimating regression functions and their derivatives by ¨ the kernel method. Scand. J. Statist. 11 171 185.
  • GASSER, T., SROKA, L. and JENNEN-STEINMETZ, C. 1986. Residual variance and residual pattern in nonlinear regression. Biometrika 73 625 633. Z.
  • HALL, P., KAY, J. W. and TITTERINGTON, D. M. 1990. Asy mptotically optimal difference-based estimation of variance in nonparametric regression. Biometrika 77 521 528. Z.
  • HUANG, S. Y. and STUDDEN, W. Y. 1993. An equivalent kernel method for least squares spline Z. regression. Statist. Decisions 3 179 201 Supplement. Z.
  • JOHANSEN, S. and JOHNSTONE, M. 1990. Hotelling's theorem on the volume of tubes: some illustrations in simultaneous inference and data analysis. Ann. Statist. 18 652 684. Z.
  • KOENKER, R., NG, P. and PORTNOY, S. 1994. Non-parametric estimation of conditional quantile functions. Biometrika 81 673 680. Z.
  • KOOPERBERG, C., STONE, C. and TRUONG, Y. K. 1995. The L rate of convergence for hazard 2 regression. Scand. J. Statist. 22 143 157. Z.
  • NADARAy A, E. A. 1964. On estimating regression. Theory Probab. Appl. 9 141 142. Z.
  • PORTNOY, S. 1997. Local asy mptotics for quantile smoothing splines. Ann. Statist. 25 414 434. Z.
  • SCHUMAKER, L. L. 1981. Spline Functions: Basic Theory. Wiley, New York. Z.
  • SHEN, X. and HU, C. 1995. Universal sieves and spline adaptation. Technical Report 543, Dept. Statist., Ohio State Univ. Z.
  • SHI, P. and LI, G. 1994. On the rate of convergence of ``minimum L -norm'' estimates in a 1 partly linear model. Comm. Statist. Theory Methods 23 175 196. Z.
  • SHI, P. and LI, G. 1995. Global convergence rates of B-spline M-estimators in nonparametric regression. Statist. Sinica 5 303 318. Z.
  • STONE, C. 1982. Optimal global rates of convergence for nonparametric regression. Ann. Statist. 10 1040 1053. Z.
  • STONE, C. 1985. Additive regression and other nonparametric models. Ann. Statist. 13 689 705. Z.
  • STONE, C. 1986. The dimensionality reduction principle for generalized additive models. Ann. Statist. 14 590 606. Z.
  • STONE, C. 1994. The use of poly nomial splines and their tensor products in multivariate function estimation. Ann. Statist. 22 118 184. Z.
  • STONE, C. and KOO, C. Y. 1986. Additive splines in statistics. In Proceedings of the Statistical Computing Section 45 48. Amer. Statist. Assoc., Washington, DC.
  • COLUMBUS, OHIO 43210-1247 OHIO STATE UNIVERSITY E-MAIL: zhou@stat.ohio-state.edu COLUMBUS, OHIO 43210-1247